Tennessee, 2008

Tornado and Flash Flooding in Tennessee, May 2, 2008

May 2, 2008 · NWS MEG · 12 events in 8 counties and zones

A cold front approached the Midsouth during the afternoon hours of May 2nd, 2008, Numerous showers and thunderstorms developed ahead and along the front. Storms quickly became severe and produced large hail, damaging winds, flash flooding, and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$199,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Midsouth during the afternoon hours of May 2nd, 2008, Numerous showers and thunderstorms developed ahead and along the front. Storms quickly became severe and produced large hail, damaging winds, flash flooding, and a few tornadoes. The severe weather continued into the early morning hours of May 3rd, 2008 with the passage of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 1:23 PM CST, 57 minutes earlier.

Area forecast discussion, May 2, 1:23 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT FRI MAY 2 2008

.DISCUSSION...
A BUSY SEVERE WEATHER AFTERNOON IN PROGRESS ACROSS THE MID SOUTH.
A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM EASTERN AR
TO NORTHWEST TN AT 200 PM. REPORTS OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS HAVE BEEN COMING IN FROM ARKANSAS AND THE MISSOURI
BOOTHEEL SINCE THIS MORNING. THIS LINE WILL PROGRESS ACROSS THE
MID SOUTH THROUGH THIS EVENING. PLEASE REFER TO CURRENT
OUTLOOK...WATCH AND WARNING STATEMENTS FOR THE LATEST INFORMATION.

DEWPOINTS REMAIN IN THE 60S DEGREES FAHRENHEIT FOR ABOUT 50 TO 75
MILES BEHIND THE CURRENT LINE OF CONVECTION. THERE IS ANOTHER
POTENT UPPER LEVEL SHORTWAVE TROUGH WHICH WILL MOVE NORTHWEST OF
THE REGION THIS EVENING. WILL HAVE TO MONITOR THE POTENTIAL FOR
ADDITIONAL SEVERE WEATHER BEHIND THIS LINE THROUGH THE EARLY
SATURDAY MORNING.

MUCH DRIER AND SOMEWHAT COOLER AIR MOVES INTO THE REGION FOR THIS
WEEKEND AS A SURFACE HIGH PRESSURE SETTLES IN. THE NEXT CHANCE FOR
PRECIPITATION IS EXPECTED TO BE THE MIDDLE OF NEXT WEEK IN
RESPONSE TO A SOUTHERLY SURFACE FLOW BRINGING GULF MOISTURE
NORTHWARD AND A NORTHERN BRANCH H5 SHORTWAVE TROUGH PASSING TO THE
NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  76  50  71 /  90  10  10   0
MKL  59  73  46  70 /  90  10  10   0
JBR  55  72  47  69 /  70  10  10   0
TUP  62  77  49  73 /  90  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAKE-LAUDERDALE-MADISON-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

OKULSKI
Hazardous weather outlook, May 2, 1:39 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT FRI MAY 2 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
239 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND WEST
OF A LINE FROM BRUCE MISSISSIPPI...TO CORINTH MISSISSIPPI...TO
PARSONS TENNESSEE. AREAS EAST OF THE ABOVE MENTIONED LINE ARE IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS WESTERN
TENNESSEE AND NORTHERN MISSISSIPPI THROUGH 900 PM THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS...AND A FEW
TORNADOES WILL BE POSSIBLE ALONG THE LINE. ADDITIONAL SEVERE
WEATHER DEVELOPMENT IS POSSIBLE BEHIND THIS LINE THROUGH EARLY
SATURDAY MORNING. PLEASE REFER TO CURRENT SEVERE WEATHER WATCHES
AND WARNINGS AS WELL AS SIGNIFICANT WEATHER ALERTS FOR THE LATEST
INFORMATION.

ALONG WITH THE SEVERE THUNDERSTORM THREAT...HEAVY RAINFALL OF 1 TO
2 INCHES WITH SOME LOCALLY HIGHER AMOUNTS IS EXPECTED ACROSS THE
MIDSOUTH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. PLEASE REFER TO CURRENT FLASH FLOOD WARNINGS OR SMALL
STREAM FLOOD ADVISORIES FOR THE LATEST INFORMATION.

STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL OCCUR THROUGH 900 PM CDT THIS EVENING ACROSS EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTHWEST
MISSISSIPPI. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS THROUGH
900 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NEEDED
THIS AFTERNOON AND TONIGHT.

OKULSKI

In the hours before

Local storm report, May 2, 12:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     OAK GROVE HEIGHTS       36.13N 90.52W
05/02/2008  E60.00 MPH       GREENE             AR   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS IN OAK GROVE HEIGHTS.

1210 PM     HAIL             3 N KENNETT             36.28N 90.05W
05/02/2008  E1.00 INCH       DUNKLIN            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL NORTH OF KENNETT.

1218 PM     HAIL             CASH                    35.80N 90.93W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   POST OFFICE

            PENNY SIZE HAIL IN CASH.

1224 PM     HAIL             4 W JONESBORO           35.82N 90.76W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL AT COUNTY ROAD 151 AND STATE HIGHWAY
            91. HAS BEEN OCCURRING FOR SEVERAL MINUTES.

1224 PM     TSTM WND GST     4 W JONESBORO           35.82N 90.76W
05/02/2008  E60.00 MPH       CRAIGHEAD          AR   EMERGENCY MNGR

            60 MPH WIND ESTIMATED WIND GUSTS AT COUNTY ROAD 151 AND
            STATE HIGHWAY 91.

1233 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL ON DAN AVENUE IN JONESBORO.

1237 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL ON ARKANSAS STATE UNIVERSITY CAMPUS IN
            JONESBORO.

1250 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            FLOODING ON WASHINGTON STREET IN JONESBORO.

1255 PM     TSTM WND GST     BROOKLAND               35.90N 90.58W
05/02/2008  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS IN BROOKLAND.

0105 PM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREE LIMBS DOWN IN BROOKLAND.

0108 PM     TSTM WND DMG     4 NE BROOKLAND          35.94N 90.53W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            2 GRAIN BINS DESTROYED AND POWER LINES DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 977 AND 997.

0110 PM     TORNADO          4 SE PARAGOULD          36.02N 90.46W
05/02/2008                   GREENE             AR   PUBLIC

            TORNADO 4 MILES NORTH OF DIXIE NEAR GREENE/CRAIGHEAD
            COUNTY LINE.

0151 PM     FUNNEL CLOUD     1 S KENNETT             36.23N 90.05W
05/02/2008                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS JUST SOUTH OF KENNETT
            ALONG HIGHWAY Z.

&&

JKT
Local storm report, May 2, 1:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     OAK GROVE HEIGHTS       36.13N 90.52W
05/02/2008  E60.00 MPH       GREENE             AR   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS IN OAK GROVE HEIGHTS.

1210 PM     HAIL             3 N KENNETT             36.28N 90.05W
05/02/2008  E1.00 INCH       DUNKLIN            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL NORTH OF KENNETT.

1218 PM     HAIL             CASH                    35.80N 90.93W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   POST OFFICE

            PENNY SIZE HAIL IN CASH.

1224 PM     HAIL             4 W JONESBORO           35.82N 90.76W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL AT COUNTY ROAD 151 AND STATE HIGHWAY
            91. HAS BEEN OCCURRING FOR SEVERAL MINUTES.

1224 PM     TSTM WND GST     4 W JONESBORO           35.82N 90.76W
05/02/2008  E60.00 MPH       CRAIGHEAD          AR   EMERGENCY MNGR

            60 MPH WIND ESTIMATED WIND GUSTS AT COUNTY ROAD 151 AND
            STATE HIGHWAY 91.

1233 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL ON DAN AVENUE IN JONESBORO.

1237 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL ON ARKANSAS STATE UNIVERSITY CAMPUS IN
            JONESBORO.

1250 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            FLOODING ON WASHINGTON STREET IN JONESBORO.

1255 PM     TSTM WND GST     BROOKLAND               35.90N 90.58W
05/02/2008  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS IN BROOKLAND.

0105 PM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREE LIMBS DOWN IN BROOKLAND.

0108 PM     TSTM WND DMG     4 NE BROOKLAND          35.94N 90.53W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            2 GRAIN BINS DESTROYED AND POWER LINES DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 977 AND 997.

0110 PM     TORNADO          4 SE PARAGOULD          36.02N 90.46W
05/02/2008                   GREENE             AR   PUBLIC

            TORNADO 4 MILES NORTH OF DIXIE NEAR GREENE/CRAIGHEAD
            COUNTY LINE.

0139 PM     TSTM WND DMG     2 NE SENATH             36.15N 90.14W
05/02/2008                   DUNKLIN            MO   LAW ENFORCEMENT

            BARN DESTROYED WITH CONTENTS STREWN JUST NORTH OF CARUTH.
            UNKNOWN AT TIME IF TORNADO DAMAGE.

0151 PM     FUNNEL CLOUD     1 S KENNETT             36.23N 90.05W
05/02/2008                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS JUST SOUTH OF KENNETT
            ALONG HIGHWAY Z.

&&

JKT
Local storm report, May 2, 1:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     OAK GROVE HEIGHTS       36.13N 90.52W
05/02/2008  E60.00 MPH       GREENE             AR   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS IN OAK GROVE HEIGHTS.

1210 PM     HAIL             3 N KENNETT             36.28N 90.05W
05/02/2008  E1.00 INCH       DUNKLIN            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL NORTH OF KENNETT.

1218 PM     HAIL             CASH                    35.80N 90.93W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   POST OFFICE

            PENNY SIZE HAIL IN CASH.

1224 PM     HAIL             4 W JONESBORO           35.82N 90.76W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL AT COUNTY ROAD 151 AND STATE HIGHWAY
            91. HAS BEEN OCCURRING FOR SEVERAL MINUTES.

1224 PM     TSTM WND GST     4 W JONESBORO           35.82N 90.76W
05/02/2008  E60.00 MPH       CRAIGHEAD          AR   EMERGENCY MNGR

            60 MPH WIND ESTIMATED WIND GUSTS AT COUNTY ROAD 151 AND
            STATE HIGHWAY 91.

1233 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL ON DAN AVENUE IN JONESBORO.

1237 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL ON ARKANSAS STATE UNIVERSITY CAMPUS IN
            JONESBORO.

1250 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            FLOODING ON WASHINGTON STREET IN JONESBORO.

1255 PM     TSTM WND GST     BROOKLAND               35.90N 90.58W
05/02/2008  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS IN BROOKLAND.

0105 PM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREE LIMBS DOWN IN BROOKLAND.

0108 PM     TSTM WND DMG     4 NE BROOKLAND          35.94N 90.53W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            2 GRAIN BINS DESTROYED AND POWER LINES DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 977 AND 997.

0110 PM     TORNADO          4 SE PARAGOULD          36.02N 90.46W
05/02/2008                   GREENE             AR   PUBLIC

            TORNADO 4 MILES NORTH OF DIXIE NEAR GREENE/CRAIGHEAD
            COUNTY LINE.

0139 PM     TSTM WND DMG     2 NE SENATH             36.15N 90.14W
05/02/2008                   DUNKLIN            MO   LAW ENFORCEMENT

            BARN DESTROYED WITH CONTENTS STREWN JUST NORTH OF CARUTH.
            UNKNOWN AT TIME IF TORNADO DAMAGE.

0151 PM     FUNNEL CLOUD     1 S KENNETT             36.23N 90.05W
05/02/2008                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS JUST SOUTH OF KENNETT
            ALONG HIGHWAY Z.

0233 PM     HAIL             7 NW BETHLEHEM          34.64N 89.42W
05/02/2008  E0.75 INCH       MARSHALL           MS   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED.

&&

JKT
Special weather statement, May 2, 1:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT FRI MAY 2 2008

TNZ049-050-088-089-022015-
FAYETTE TN-SHELBY TN-HAYWOOD TN-TIPTON TN-
245 PM CDT FRI MAY 2 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF LAKELAND AT 245 PM CDT...
MOVING NORTHEAST AT 87 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE...HAYWOOD...SHELBY AND TIPTON COUNTIES...INCLUDING
THE CITIES OF BARTLETT...COLLIERVILLE...COVINGTON...GERMANTOWN AND
MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY..

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 2, 1:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     OAK GROVE HEIGHTS       36.13N 90.52W
05/02/2008  E60.00 MPH       GREENE             AR   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS IN OAK GROVE HEIGHTS.

1210 PM     HAIL             3 N KENNETT             36.28N 90.05W
05/02/2008  E1.00 INCH       DUNKLIN            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL NORTH OF KENNETT.

1218 PM     HAIL             CASH                    35.80N 90.93W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   POST OFFICE

            PENNY SIZE HAIL IN CASH.

1224 PM     HAIL             4 W JONESBORO           35.82N 90.76W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL AT COUNTY ROAD 151 AND STATE HIGHWAY
            91. HAS BEEN OCCURRING FOR SEVERAL MINUTES.

1224 PM     TSTM WND GST     4 W JONESBORO           35.82N 90.76W
05/02/2008  E60.00 MPH       CRAIGHEAD          AR   EMERGENCY MNGR

            60 MPH WIND ESTIMATED WIND GUSTS AT COUNTY ROAD 151 AND
            STATE HIGHWAY 91.

1233 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL ON DAN AVENUE IN JONESBORO.

1237 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL ON ARKANSAS STATE UNIVERSITY CAMPUS IN
            JONESBORO.

1250 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            FLOODING ON WASHINGTON STREET IN JONESBORO.

1255 PM     TSTM WND GST     BROOKLAND               35.90N 90.58W
05/02/2008  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS IN BROOKLAND.

0105 PM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREE LIMBS DOWN IN BROOKLAND.

0108 PM     TSTM WND DMG     4 NE BROOKLAND          35.94N 90.53W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            2 GRAIN BINS DESTROYED AND POWER LINES DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 977 AND 997.

0110 PM     TORNADO          4 SE PARAGOULD          36.02N 90.46W
05/02/2008                   GREENE             AR   PUBLIC

            TORNADO 4 MILES NORTH OF DIXIE NEAR GREENE/CRAIGHEAD
            COUNTY LINE.

0139 PM     TSTM WND DMG     2 NE SENATH             36.15N 90.14W
05/02/2008                   DUNKLIN            MO   LAW ENFORCEMENT

            BARN DESTROYED WITH CONTENTS STREWN JUST NORTH OF CARUTH.
            UNKNOWN AT TIME IF TORNADO DAMAGE.

0151 PM     FUNNEL CLOUD     1 S KENNETT             36.23N 90.05W
05/02/2008                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS JUST SOUTH OF KENNETT
            ALONG HIGHWAY Z.

0233 PM     HAIL             7 NW BETHLEHEM          34.64N 89.42W
05/02/2008  E0.75 INCH       MARSHALL           MS   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED.

0250 PM     TORNADO          4 NE LEPANTO            35.65N 90.28W
05/02/2008                   POINSETT           AR   TRAINED SPOTTER

            TORNADO REPORTED NORTHEAST OF LEPANTO NEAR HIGHWAY 77.

&&

JKT
Local storm report, May 2, 2:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     OAK GROVE HEIGHTS       36.13N 90.52W
05/02/2008  E60.00 MPH       GREENE             AR   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS IN OAK GROVE HEIGHTS.

1210 PM     HAIL             3 N KENNETT             36.28N 90.05W
05/02/2008  E1.00 INCH       DUNKLIN            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL NORTH OF KENNETT.

1218 PM     HAIL             CASH                    35.80N 90.93W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   POST OFFICE

            PENNY SIZE HAIL IN CASH.

1224 PM     TSTM WND GST     4 W JONESBORO           35.82N 90.76W
05/02/2008  E60.00 MPH       CRAIGHEAD          AR   EMERGENCY MNGR

            60 MPH WIND ESTIMATED WIND GUSTS AT COUNTY ROAD 151 AND
            STATE HIGHWAY 91.

1224 PM     HAIL             4 W JONESBORO           35.82N 90.76W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL AT COUNTY ROAD 151 AND STATE HIGHWAY
            91. HAS BEEN OCCURRING FOR SEVERAL MINUTES.

1233 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL ON DAN AVENUE IN JONESBORO.

1237 PM     HAIL             JONESBORO               35.82N 90.69W
05/02/2008  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL ON ARKANSAS STATE UNIVERSITY CAMPUS IN
            JONESBORO.

1250 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            FLOODING ON WASHINGTON STREET IN JONESBORO.

1255 PM     TSTM WND GST     BROOKLAND               35.90N 90.58W
05/02/2008  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS IN BROOKLAND.

0105 PM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREE LIMBS DOWN IN BROOKLAND.

0108 PM     TSTM WND DMG     4 NE BROOKLAND          35.94N 90.53W
05/02/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            2 GRAIN BINS DESTROYED AND POWER LINES DOWN NEAR THE
            INTERSECTION OF COUNTY ROAD 977 AND 997.

0110 PM     TORNADO          4 SE PARAGOULD          36.02N 90.46W
05/02/2008                   GREENE             AR   PUBLIC

            TORNADO 4 MILES NORTH OF DIXIE NEAR GREENE/CRAIGHEAD
            COUNTY LINE.

0139 PM     TSTM WND DMG     2 NE SENATH             36.15N 90.14W
05/02/2008                   DUNKLIN            MO   LAW ENFORCEMENT

            BARN DESTROYED WITH CONTENTS STREWN JUST NORTH OF CARUTH.
            UNKNOWN AT TIME IF TORNADO DAMAGE.

0151 PM     FUNNEL CLOUD     1 S KENNETT             36.23N 90.05W
05/02/2008                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS JUST SOUTH OF KENNETT
            ALONG HIGHWAY Z.

0233 PM     HAIL             7 NW BETHLEHEM          34.64N 89.42W
05/02/2008  E0.75 INCH       MARSHALL           MS   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED.

0250 PM     TORNADO          4 NE LEPANTO            35.65N 90.28W
05/02/2008                   POINSETT           AR   TRAINED SPOTTER

            TORNADO REPORTED NORTHEAST OF LEPANTO NEAR HIGHWAY 77.

0254 PM     TORNADO          THREE WAY               35.70N 90.25W
05/02/2008                   MISSISSIPPI        AR   LAW ENFORCEMENT

            TORNADO NEAR THREE WAY MOVING NORTHEAST.

&&

JKT

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 2, 2:20 PM CST to 2:25 PM CST
Where
Madison County, Jackson to 1.32 mi ENE of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.620, -88.830

Straight line winds blew several large trees down in Jackson. Several mobile homes sustained damage from the fallen trees.

Thunderstorm Wind, Madison

When
May 2, 2:35 PM CST to 2:40 PM CST
Where
Madison County, 7 mi ENE of Jackson to 3.44 mi WSW of Claybrook
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.659, -88.715

Straight line winds uprooted large trees 7 miles east-northeast of Jackson. Minor damage occurred to a home as well.

Flash Flood, Madison

When
May 2, 3:00 PM CST to 4:00 PM CST
Where
Madison County, 1.71 mi W of Gilmore to 1.82 mi WNW of Gilmore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.682, -88.850

Heavy rain produced flash flooding in the Steeplechase Subdivision. At least a foot of water covered Windale Drive. In additon, water covered Plantation Drive as well.

Thunderstorm Wind, Henderson

When
May 2, 3:20 PM CST to 3:25 PM CST
Where
Henderson County, 0.94 mi SSE of Parker Xrds to 0.84 mi SE of Parker Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.787, -88.394

Straight line winds knocked trees and power lines down at the intersection of Highway 22 and Interstate 40 near Parkers Crossroads.

Thunderstorm Wind, Carroll

When
May 2, 3:23 PM CST to 3:28 PM CST
Where
Carroll County, 1.74 mi ESE of Yuma to 2.78 mi E of Yuma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.845, -88.320

Straight line winds knocked trees and power lines down along Highway 114 outside of Clarksburg.

Tornado, Dyer

When
May 2, 3:25 PM CST to 3:27 PM CST
Where
Dyer County, 0.71 mi NNE of Chic to 2.02 mi NE of Chic
Rating
EF2
Path length
1.37 mi
Path width
40 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.960, -89.666

A tornado briefly touched down along Chic Road, just west of the Moss Island State Wildlife Management Area. The tornado traveled northeast for roughly one mile, crossing the Great River Road before lifting. A mobile home was destroyed and several power lines were knocked down.

Hail, Madison

When
May 2, 7:26 PM CST to 7:31 PM CST
Where
Madison County, 2.9 mi NNE of Westover
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.661, -88.867

Hail, Shelby

When
May 2, 7:50 PM CST to 7:55 PM CST
Where
Shelby County, 2.1 mi NW of Germantown
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.102, -89.846

Flash Flood, Carroll

When
May 2, 9:00 PM CST to 11:00 PM CST
Where
Carroll County, 2.65 mi ESE of Mc Kenzie to 2.64 mi NNE of Hico
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
Newspaper
Coordinates
36.110, -88.480

Heavy rain caused a rush of water under Carroll Lake Road causing two vehicles to be swept into the water. A 30 foot section of the road collapsed creating a 15 foot drop into flowing water. Two injuries occurred.

Thunderstorm Wind, Henry

When
May 2, 10:30 PM CST to 10:35 PM CST
Where
Henry County, 0.87 mi NNE of Manlyville to Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.241, -88.161

Straight line winds knocked a tree onto a house on Manleyville Road, outside of Springville. In addition, a storage building was destroyed.

Thunderstorm Wind, McNairy

When
May 2, 11:35 PM CST to 11:40 PM CST
Where
McNairy County, 0.78 mi SSW of Finger to 0.93 mi SSE of Finger
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.359, -88.603

Straight line winds knocked down a few trees in the Finger area.

Thunderstorm Wind, Chester

When
May 2, 11:50 PM CST to 11:55 PM CST
Where
Chester County, 0.95 mi ENE of Jacks Creek to 4.12 mi SSE of Jacks Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.474, -88.514

Straight line winds blew trees down just east of Jacks Creek and along Enville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102934, 102941, 103238, 103931, 103932, 103930, 103372, 107107, 111131, 103599, 111136, 106450.